Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 16, 1997, 1:08 AM EST for Gadsden County, Liberty County, Florida. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 1997, 1:08 AM EST (06:08 UTC)
- Expired
- Jan 16, 1997, 2:15 AM EST
- In force
- 67 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Gadsden County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 1:20 AM EST | Tornado F1 | Greensboro, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 16, 12:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS1 KTLH 160611 RRA SVRTLH FLC039-077-160715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 108 AM EST THU JAN 16 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...GADSDEN COUNTY...NORTHERN LIBERTY COUNTY AT 105 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING RAPIDLY EAST THROUGH THE NORTHEASTERN PART OF CALHOUN COUNTY. THIS LINE OF STORMS WILL CROSS THE APALACHICOLA RIVER BY 115 AM AND MOVE THROUGH BRISTOL AND CHATTAHOOCHEE AT THAT TIME. THIS LINE OF STORMS SHOULD REACH HOSFORD AND QUINCY BY 130 TO 140 AM EST...AND WILL LIKELY PRODUCE DAMAGING WIND GUSTS AS IT MOVES ACROSS THE COUNTIES AT 45 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:45 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 15, 8:45 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 845 PM EST WED JAN 15 1997 EXPC BAND OF SHRA WITH EMBEDDED TSRA TO MOV SLOWLY EWD ACRS FCST AREA THRU LATE EVE/EARLY THU MORN AHD OF SFC CDFNT XTNDG FM SE LA TO XTRM NW AL ATTM. NOT YET SOLD ON PROSPECT OF SVR TSTMS ACRS FCST AREA LATER TONITE. HODOGRAPHS ARE IMPRESSIVE TO BE SURE WITH SR HELICITIES IN 350 TO 400 M2/S2 RANGE...BUT SOUNDINGS ARE UNDERWHELMING WITH NO CAPE AT ALL ON MODIFIED 00Z TLH RAOB. ALTHO EXPC AT LEAST SOME DESTABILIZATION AS CDFNT APCHS...DOUBT WE WILL SEE SFC CAPES GRTR THAN ABOUT 500 J/KG. LACK OF INSTABILITY SHOULD PRECLUDE WIDESPREAD STG/SVR TSRA AS CURRENT CNVTV ACTIVITY MOVS FURTHER E INTO INCREASINGLY MORE STABLE ENVIRON... ESPECIALLY E OF AQQ RIVER. WILL KEEP OUR EYES ON ANY STG TSRA THAT DO DVLP GIVEN DECENT SHEAR. CURRENT SET OF PUBLIC FCSTS SEEMS TO HANDLE THE SITUATION QUITE WELL. EXPC ALL PRECIP TO BE E OF FCST AREA BY SUNRISE THU. MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 11:08 PM EST | Severe Thunderstorm Warning | TAE | Walton | 67 min |
| Jan 15, 11:28 PM EST | Tornado Warning | TAE | Walton | 47 min |
| Jan 15, 11:44 PM EST | Severe Thunderstorm Warning | TAE | Holmes, Washington | 46 min |
| Jan 16, 12:05 AM EST | Severe Thunderstorm Warning | TAE | Bay | 55 min |
| Jan 16, 12:09 AM EST | Tornado Warning | TAE | Washington | 51 min |
| Jan 16, 12:28 AM EST | Severe Thunderstorm Warning | TAE | Calhoun, Jackson | 62 min |
| Jan 16, 1:33 AM EST | Severe Thunderstorm Warning | TAE | Leon | 57 min |
| Jan 16, 2:47 AM EST | Severe Thunderstorm Warning | TAE | Madison, Taylor | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.